Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 306, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 21, 2018, 3:49 AM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 3:49 AM CDT (08:49 UTC)
- Expired
- Jul 21, 2018, 4:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Phillips County, AR, Coahoma County, MS
The radar
The Little Rock radar (KLZK), 141 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:33 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3694 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 28.4
The text
As transmitted.
848
WUUS54 KMEG 210849
SVRMEG
ARC107-MSC027-210930-
/O.NEW.KMEG.SV.W.0306.180721T0849Z-180721T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
349 AM CDT SAT JUL 21 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southwestern Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
* Until 430 AM CDT.
* At 349 AM CDT, a severe thunderstorm was located near St. Charles,
or 9 miles north of White River National Wildlife Refuge, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clarksdale, Elaine, White River National Wildlife Refuge, Dublin,
Sherard, Crumrod, Lyon, Mattson, Rena Lara, Mosby Spur, Ferguson,
Counts, Modoc, Hoop Spur, Beverly, Lurand, Ratio, Lundell, Ewal and
Farrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3428 9108
3430 9107 3429 9106 3434 9106 3434 9100
3447 9100 3416 9045 3399 9045 3399 9066
3412 9067 3412 9112
TIME...MOT...LOC 0849Z 309DEG 32KT 3434 9107
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
636
WWUS54 KMEG 210909
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
409 AM CDT SAT JUL 21 2018
ARC107-MSC027-210930-
/O.CON.KMEG.SV.W.0306.000000T0000Z-180721T0930Z/
Phillips AR-Coahoma MS-
409 AM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN PHILLIPS AND SOUTHERN COAHOMA COUNTIES...
At 408 AM CDT, a severe thunderstorm was located near Crumrod, or 8
miles east of White River National Wildlife Refuge, moving southeast
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clarksdale, Elaine, White River National Wildlife Refuge, Dublin,
Sherard, Crumrod, Lyon, Mattson, Rena Lara, Mosby Spur, Ferguson,
Counts, Modoc, Hoop Spur, Beverly, Lurand, Ratio, Lundell, Ewal and
Farrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3428 9108
3430 9107 3429 9106 3434 9106 3434 9100
3447 9100 3416 9045 3399 9045 3399 9066
3412 9067 3412 9112
TIME...MOT...LOC 0908Z 306DEG 34KT 3420 9093
HAIL...<.75IN
WIND...60MPH
$$268
WWUS54 KMEG 210920
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
420 AM CDT SAT JUL 21 2018
ARC107-MSC027-210930-
/O.CON.KMEG.SV.W.0306.000000T0000Z-180721T0930Z/
Phillips AR-Coahoma MS-
420 AM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN PHILLIPS AND SOUTHERN COAHOMA COUNTIES...
At 420 AM CDT, a severe thunderstorm was located 7 miles north of
Deeson, or 12 miles south of Elaine, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clarksdale, White River National Wildlife Refuge, Dublin, Crumrod,
Sherard, Mattson, Mellwood, Rena Lara, Mosby Spur, Ferguson, Counts,
Hopson, Bobo, Green Grove, Hillhouse, Beverly, Lurand, Catron,
Lundell and Claremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3423 9098
3426 9087 3426 9072 3416 9045 3399 9045
3399 9066 3412 9067 3412 9112
TIME...MOT...LOC 0920Z 306DEG 34KT 3413 9082
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:38 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 21, 3:38 AM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Memphis TN 338 AM CDT Sat Jul 21 2018 .DISCUSSION... An anomalously strong upper level low pressure system will continue to slowly drop south from the Great Lakes into the Tennessee Valley over the next few days. Currently, a shortwave rotating around the base of the deep trough has initiated a large cluster of thunderstorms, some severe, across much of Arkansas. This activity will continue to spread southeastward through the day into an unstable airmass across southern portions of the Mid South. Unseasonably strong deep layer shear will remain across this region, so a few severe storms will still be possible through early afternoon across southern portions of the area. Further north, slightly cooler and less humid air will filter in behind a southward advancing cold front. The front should push south of the forecast area by tonight. The upper level low will bring lower mid level heights to eastern portions of the CWA through the end of the weekend and into much of next week as the upper low cuts off across the Southeast U.S. Deeper mid level moisture will work west into our region keeping chances for showers and thunderstorms in the forecast across eastern sections. Temperatures will be near or below seasonal normals through mid week as well. By the end of next week, another shortwave will drop southeast helping to deepen the eastern U.S. trough. This should support another cold front dropping into the Mid South into next weekend with higher potential for showers and thunderstorms. Temperatures will remain at or below normal through the extended forecast period. JLH && .AVIATION... 06Z TAFs Convective activity has been at a minimum at TAF sites despite a very unstable atmosphere in place. Short term guidance suggests showers and thunderstorms may develop along a MEM-MKL line and gradually drop southeast towards TUP into Saturday morning as a cold front gradually moves through the region. SW winds will gradually veer NW and become gusty behind the front on Saturday. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 20, 8:08 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 808 PM CDT Fri Jul 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 808 PM CDT Fri Jul 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight An outbreak of severe thunderstorms is expected tonight. There is a Moderate Risk for Severe Thunderstorms across northwest Tennessee, with an Enhanced Risk of Severe Thunderstorms across the remainder of the area. The potential will exist for very large hail, some golfball size or larger, damaging winds, and a few tornadoes. Please continue to monitor the weather through the night and be prepared to take cover if warnings are issued for your location. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the Mid-South tonight. KRM
In the hours before
Special weather statement, Jul 21, 1:09 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
109 AM CDT SAT JUL 21 2018
ARZ058-MSZ010-210645-
Phillips AR-Coahoma MS-
109 AM CDT SAT JUL 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...
Southwestern Phillips County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...
At 109 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near St. Charles, or 10
miles northwest of Elaine, moving east at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Phillips and west central Coahoma Counties
should monitor this storm closely.
LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
3422 9106 3425 9108 3426 9106 3428 9108
3430 9107 3429 9106 3431 9106 3432 9105
3432 9106 3434 9106 3434 9100 3444 9100
3426 9067 3412 9066 3412 9112
TIME...MOT...LOC 0609Z 281DEG 6KT 3437 9102Special weather statement, Jul 21, 1:55 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
155 AM CDT SAT JUL 21 2018
ARZ058-MSZ010-020-210745-
Phillips AR-Coahoma MS-Tallahatchie MS-
155 AM CDT SAT JUL 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 AM CDT
FOR...
Southwestern Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...
At 155 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sherard, or 9 miles
southeast of Elaine, moving southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Phillips...southern Coahoma and west central
Tallahatchie Counties should monitor this storm closely.
LAT...LON 3399 9045 3399 9066 3412 9066 3412 9086
3424 9100 3440 9088 3412 9045 3407 9045
3407 9037 3404 9032 3391 9045
TIME...MOT...LOC 0655Z 310DEG 24KT 3419 9077The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 38 min |
| Jul 20, 10:06 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 22 min |
| Jul 20, 10:22 PM CDT | Tornado Warning | MEG | Coahoma | 38 min |
| Jul 20, 11:06 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 39 min |
| Jul 20, 11:40 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 27 min |
| Jul 21, 1:12 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 48 min |
| Jul 21, 1:55 AM CDT | Special Weather Statement | MEG | Coahoma | 50 min |
| Jul 21, 3:55 AM CDT | Special Weather Statement | MEG | Tunica | 35 min |
| Jul 20, 9:07 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 38 min |
| Jul 21, 1:09 AM CDT | Special Weather Statement | MEG | Phillips | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.